Massachusetts, 2001

Hail and Damaging Winds in Massachusetts, July 10, 2001

July 10, 2001 · NWS BOX · 13 events in 7 counties and zones

Severe thunderstorms rolled through much of western and central Massachusetts, dropping large hail and downing trees and power lines in Hampden, Hampshire, Worcester, and Middlesex Counties. Hail the size of ping pong balls was reported in South Oxford, while quarter-sized hail fell in South Amherst, Belchertown, Ware, Chester, and Huntington.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms rolled through much of western and central Massachusetts, dropping large hail and downing trees and power lines in Hampden, Hampshire, Worcester, and Middlesex Counties. Hail the size of ping pong balls was reported in South Oxford, while quarter-sized hail fell in South Amherst, Belchertown, Ware, Chester, and Huntington. A spotter in Springfield reported nickel-sized hail, and dime-sized hail was observed in Northampton, Warren, Chester, Brookfield, and West Boylston. Around 6,000 electric customers, mostly in the Connecticut River Valley, lost power during the storms.In Eastern Massachusetts, the storms produced frequent lightning. In Revere, a man out walking his dog was struck and killed by lightning. Lightning struck two homes in Norwood, as well as an antenna on Norwood Town Hall, disrupting fire department communications. Minor damage was reported in all instances. Lightning also struck a utility pole in Canton, causing several homes to lose power. In Randolph, a large section of town was left without power due to lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 10, 11:15 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 11:15 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1215 PM EDT TUE JUL 10 2001

WILL ISSUE UPDATE TO CLEAN UP ZONE WORDING...ELIMINATE EARLY FOG IN
MOST AREAS...AND EXTENDING THE FOG ON PARTS OF CAPE COD AND THE
ISLANDS WHERE THE FOG BANK IS LINGERING.

CAPES OVER 1000 ACROSS NORTHERN NEW ENGLAND AND EASTERN PORTIONS OF
SRN NEW ENG THIS AFTN.  ANOTHER AREA OF 1000 PLUS WILL MOVE INTO
WESTERN NEW ENGLAND THIS AFTN AND ACROSS THE REST OF THE REGION THIS
EVE.

DEWPOINTS ARE IN THE LOW TO MID 60S.  ALL LEADS TO LIIHOOD OF TSTMS
WITH HEAVY DOWNPOURS...HAIL AND GUSTY WINDS THIS AFTN.

WITH BOTH INSTABILITY AND DYNAMICS...WL CONT ABV MOS POPS AND ADD
EXTRA WORDING TO TSTM FCST FOR THIS AFTN AND EVENING.  PCBL WATER
FCST TO MAX AROUND 1.3 INCHES PER ETA AND 1.50 PER AVN.  ENOUGH TO
ADD LCL RW+ TO WORDING AS WELL.  SVR WX OUTLOOK WAS UPDATED LATE
MORNING.

.BOX...NONE.

In the hours before

Special weather statement, Jul 10, 10:45 AM EST, 4 hours 20 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-102300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1145 AM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH THIS EVENING ACROSS ALL OF SOUTHERN NEW ENGLAND.  WIND
GUSTS TO 75 MPH AND LARGE HAIL ARE POSSIBLE...ESPECIALLY FROM 3 TO
10 PM.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN
WESTERN AND CENTRAL NEW YORK STATE ALONG AND AHEAD OF A COLD FRONT.
THIS COLD FRONT WAS MOVING FROM CANADA INTO WESTERN NEW YORK STATE
AT MIDDAY...AND WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING.

AMATEUR RADIO AND OTHER SEVERE WEATHER SPOTTERS ARE REQUESTED TO
CLOSELY MONITOR THIS SITUATION.  SKYWARN ACTIVATION MAY BE REQUIRED
AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA COUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

The radar

The Albany radar (KENX), 102 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
July 10, 3:05 PM EST to 3:15 PM EST
Where
Hampshire County, Chesterfield
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.400, -72.850

Thunderstorm Wind, Franklin

When
July 10, 3:30 PM EST
Where
Franklin County, Warwick
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.683, -72.333

Hail, Hampshire

When
July 10, 3:35 PM EST to 3:43 PM EST
Where
Hampshire County, South Amherst
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.350, -72.500

Hail, Hampshire

When
July 10, 4:00 PM EST
Where
Hampshire County, Ware
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -72.233

Hail, Hampden

When
July 10, 4:09 PM EST to 4:16 PM EST
Where
Hampden County, Chester
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.283, -72.983

Hail, Worcester

When
July 10, 4:10 PM EST to 4:18 PM EST
Where
Worcester County, Warren
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.217, -72.200

Hail, Hampshire

When
July 10, 4:15 PM EST
Where
Hampshire County, Huntington
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.233, -72.883

Hail, Hampden

When
July 10, 4:35 PM EST
Where
Hampden County, Springfield
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.583

Hail, Worcester

When
July 10, 4:35 PM EST
Where
Worcester County, West Boylston
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.367, -71.783

Thunderstorm Wind, Middlesex

When
July 10, 5:00 PM EST
Where
Middlesex County, Marlborough
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.350, -71.550

Hail, Worcester

When
July 10, 5:05 PM EST
Where
Worcester County, Oxford
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
42.117, -71.867

Lightning, Norfolk

When
July 10, 6:00 PM EST to 6:20 PM EST
Where
Norfolk County, Norwood
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Lightning, Suffolk

When
July 10, 6:15 PM EST
Where
Suffolk County, Revere
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.356, -71.066 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Suffolk2001-07-1033MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258413, 5258414, 5258415, 5258416, 5258417, 5258418, 5258419, 5258420, 5258421, 5258422, 5258423, 5258425, 5258424.